Alert archive / Texas / High Wind Warnings in 2024
High Wind Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 2, 2024, 1:27 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 3, 2024, 12:00 AM CST. It was in force for 18 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 2, 2024, 1:27 PM CST (19:27 UTC)
- In effect from
- Mar 3, 2024, 12:00 AM CST
- Expired
- Mar 3, 2024, 6:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 2:35 AM CST | NON-TSTM WND GST 81 | Pine Springs, TX | Mesonet station Pine Springs GMNP. |
| Mar 3, 6:52 AM CST | NON-TSTM WND GST 70 | 1 Ene Pine Springs, TX | RAWS at Pinery. |
| Mar 3, 7:38 AM CST | NON-TSTM WND GST 74 | 3 Nnw Pine Springs, TX | RAWS at The Bowl. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WWUS74 KMAF 021927 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1227 PM MST Sat Mar 2 2024 NMZ027-TXZ270-271-030330- /O.UPG.KMAF.HW.A.0010.240303T0600Z-240304T0000Z/ /O.NEW.KMAF.HW.W.0010.240303T0600Z-240304T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 1227 PM MST Sat Mar 2 2024 /127 PM CST Sat Mar 2 2024/ ...HIGH WIND WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 5 PM MST /6 PM CST/ SUNDAY... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 11 PM MST /midnight CST/ this evening to 5 PM MST /6 PM CST/ Sunday. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. && $$ JP
2 follow-up statements
282 WWUS74 KMAF 030722 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1222 AM MST Sun Mar 3 2024 NMZ027-TXZ270-271-031530- /O.CON.KMAF.HW.W.0010.000000T0000Z-240304T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1222 AM MST Sun Mar 3 2024 /122 AM CST Sun Mar 3 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 40 to 55 mph with gusts up to 80 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. && $$ NMZ028-TXZ273-031530- /O.NEW.KMAF.WI.Y.0007.240303T1500Z-240304T0000Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 1222 AM MST Sun Mar 3 2024 /122 AM CST Sun Mar 3 2024/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County County. * WHEN...From 8 AM MST /9 AM CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Rick Hluchan
269 WWUS74 KMAF 031728 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1028 AM MST Sun Mar 3 2024 NMZ027-TXZ270-271-040000- /O.CON.KMAF.HW.W.0010.000000T0000Z-240304T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. && $$ NMZ033-034-TXZ045-046-050-051-059>062-040000- /O.EXA.KMAF.WI.Y.0007.000000T0000Z-240304T0000Z/ Central Lea County-Southern Lea County-Gaines-Dawson-Andrews- Martin-Loving-Winkler-Ector-Midland- Including the cities of Kermit, Mentone, Seminole, Hobbs, Midland, Jal, Lovington, Stanton, Eunice, Odessa, Andrews, and Lamesa 1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph. * WHERE...In New Mexico, Central Lea County and Southern Lea County Counties. In Texas, Andrews, Dawson, Ector, Gaines, Loving, Martin, Midland, and Winkler Counties. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ NMZ028-TXZ273-040000- /O.CON.KMAF.WI.Y.0007.000000T0000Z-240304T0000Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Carlsbad, Artesia, and Carlsbad Caverns NP 1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County County. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ David Munyan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 2, 11:27 AM CST, 2 hours earlier.
Area forecast discussion, Mar 2, 11:27 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1127 AM CST Sat Mar 2 2024
...New AVIATION...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 259 AM CST Sat Mar 2 2024
The warming trend continues today as southwesterly, downslope
winds increasing this afternoon. The strongest winds (sustained
around 25 mph) are expected in the Guadalupe/Delaware Mountains
east into SE NM and the northern Permian Basin. High temperatures
will climb into the upper 70s and low 80s with a 90 possible along
the Rio Grande. RHs near 10 percent by afternoon will combine
with the above weather conditions to produce near critical fire
weather conditions.
After mild conditions overnight we repeat a similar forecast on
Sunday. A shortwave ejecting over the Plains will increase
southwest winds a bit, especially across the Guadalupe Mountains
where we could see gusts over 60 mph. Will go with a High Winds
Watch for Sunday afternoon given good guidance agreement.
Temperatures won't climb much from what we will see today as
increasing high clouds will limit daytime heating. Still, highs
will remain above normal with near critical fire weather
conditions expanding east.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 259 AM CST Sat Mar 2 2024
Breezy, southwesterly flow continues through the early part of the
coming week. Temperatures stay above normal with lows in the 40s
to low 50s and highs reaching into the 70s. Dry conditions persist
into the middle of the week before a dryline begins to take shape
near the eastern border of the CWA. A shortwave trough approaches
Wednesday and into Thursday adding broader scale lift that may
help with shower and storm chances. A front gets pushed through
Thursday night into Friday and knocks temperatures back down
towards normal to end the long term forecast.
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1124 AM CST Sat Mar 2 2024
VFR conditions with southwesterly winds will continue the next 24
hours. Winds will become gusty areawide this afternoon, with gusts
to around 25kt expected. Gusts will diminish after 03/00Z, with
winds becoming elevated and gusty once again between 15Z-18Z,
gusting up to 25-35kt at area terminals.
&&
.FIRE WEATHER...
Issued at 259 AM CST Sat Mar 2 2024
Southwesterly flow combined with dry air is leading to above normal
temperatures and critically low relative humidities areawide this
weekend. Winds speeds pick up during the day today, particularly
across the Guadalupe and Delaware Mountains and much of southeast
New Mexico. For this, a Rangeland Fire Danger Statement is out
for this afternoon.
Sunday sees another day of above normal temperatures and stronger
southwesterly winds across SE NM and the mountains as a shortwave
trough moves through the area. ERCs begin to creep above the 50th
percentile in those areas as finer fuels continue to cure. A Fire
Weather Watch is in effect for Sunday afternoon into Sunday evening
for the aforementioned conditions. Winds decrease heading into
Monday and Tuesday, but near critical RHs with poor recoveries
persist through the same timeframe.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 47 80 49 / 0 0 0 0
Carlsbad 78 46 75 49 / 0 0 0 0
Dryden 83 49 82 49 / 0 0 0 0
Fort Stockton 83 50 80 50 / 0 0 0 0
Guadalupe Pass 68 46 66 46 / 0 0 0 0
Hobbs 78 45 76 47 / 0 0 0 0
Marfa 74 39 71 38 / 0 0 0 0
Midland Intl Airport 79 47 77 50 / 0 0 0 0
Odessa 80 48 78 51 / 0 0 0 0
Wink 81 45 80 47 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late tonight through Sunday afternoon for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Fire Weather Watch from Sunday morning through Sunday evening
for Eastern Culberson County-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...High Wind Watch from this evening through Sunday afternoon for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Sunday morning through Sunday afternoon
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...29
LONG TERM....93
AVIATION...84Hazardous weather outlook, Mar 2, 3:03 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 303 AM CST Sat Mar 2 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-030915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 303 AM CST Sat Mar 2 2024 /203 AM MST Sat Mar 2 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Near critical fire weather conditions are expected this afternoon across southeast New Mexico as well as the Guadalupe and Delaware Mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains tonight into Sunday evening. A Fire Weather Watch is in effect for southeast New Mexico, Gaines County, and the Guadalupe and Delaware Mountains from Sunday afternoon into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 1:00 AM CST | High Wind Watch | MAF | Culberson | 12 hr |
| Mar 2, 1:35 AM CST | Fire Weather Watch | MAF | Culberson, Gaines | 12 hr |
| Mar 2, 1:49 PM CST | Red Flag Warning | MAF | Andrews, Borden, Culberson, Dawson, Gaines, Howard and 6 more | 29 hr |
Nearby
High Wind Warnings in Texas, 2024High Wind Warnings in New Mexico, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.